Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2000, 11:04 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 11:04 AM CDT (16:04 UTC)
- Expired
- May 31, 2000, 12:00 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Crawford County, WI, Richland County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:15 AM CDT | Hail 0.75 | Rolling Ground, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
299 WUUS53 KARX 311605 SVRLSE WIC023-103-311700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1104 AM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN SOUTHWEST WISCONSIN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL NOON CDT * AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF GAYS MILLS...OR ABOUT 11 MILES SOUTH OF VIROQUA. THIS ACTIVITY WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BOSSTOWN AT 1115 AM CDT NEAR SABIN AT 1125 AM CDT NEAR BLOOM CITY AT 1140 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RIECK LAT...LON 4332 9089 4320 9071 4343 9025 4354 9042
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:39 AM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 31, 4:39 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 439 AM CDT WED MAY 31 2000 TIMING OF THE SHORT WAVES...THE POSSIBILITY OF FLOODING AND SEVERE WEATHER...AND HOW WARM WILL IT GET ON THURSDAY ARE THE PRIMARY FORECAST CONCERNS WITH THIS PACKAGE. THE MODELS ARE CONTINUING TO HAVE PROBLEMS HANDLING THE SHORT WAVES THIS MORNING. THEY SHOW A WIDE VARIETY OF SOLUTIONS AND IN ACTUALITY NONE OF THEM ARE REALLY DOING A GREAT JOB. AS A RESULT...WILL HAVE TO RESORT TO LOOKING AT WATER VAPOR IMAGERY IN ORDER TO DETERMINE WHEN NEXT CLUSTER OF THUNDERSTORMS WILL AFFECT THE AREA. LOOKING AT THE WATER VAPOR IMAGERY...THERE ARE SEVERAL EMBEDDED VORT MAXES LOCATED IN THE SOUTHWEST FLOW. SO IT LOOKS LIKE A BROAD BRUSH OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WILL WORK THE BEST AND WILL ALSO PUT HIGHER POPS IN THE VICINITY OF THE SURFACE FRONT. THE WATER VAPOR IMAGERY ALSO SHOWS THAT THERE IS A TROPICAL CONNECTION WITH THIS SYSTEM. THE MODELS DO PICK UP ON THIS VERY WELL. THEY SHOW CLIMATOLOGICALLY HIGH PRECIPITABLE WATERS ACROSS THE REGION THROUGH THE FORECAST PERIOD. AS A RESULT...FLOODING IS A CONCERN...BUT IT WILL MOST LIKELY BE TONIGHT WHEN THE MODELS SHOW THAT A MCS WILL DEVELOP ACROSS NORTHWEST IOWA. CORFIDI VECTORS SHOW THAT THIS SYSTEM WILL MOVE EAST NEAR THE MINNESOTA AND IOWA BOARDER. RAINFALL AMOUNTS COULD EASILY GET INTO THE 2 TO 4 INCH RANGE...BUT SINCE THE MODELS HAVE BEEN HAVING PROBLEMS PUTTING THESE MCSS IN THE RIGHT SPOT...I HAVE OPTED TO LET DAY SHIFT ISSUE A FLASH FLOOD WATCH IF IT IS NEEDED FOR TONIGHT. BESIDES FLOODING...WE WILL ALSO HAVE TO WATCH OUT FOR PULSE SEVERE STORMS. SINCE THE CWA IS ON THE NORTH SIDE OF THE FRONT...THE PRIMARY CONCERN WILL BE LARGE HAIL. THESE THUNDERSTORMS WILL BE PULSE SEVERE...SO WARNINGS COULD BE COMING OUT OF THE OFFICE AT ANY TIME DURING THE NEXT 36 HOURS. WITH FREEZING LEVELS OF AROUND 14,000 FEET...SEVERE HAIL WILL BE POSSIBLE WITH 50-55 DBZ CORES OF ABOVE 32,000 FEET. THUNDERSTORM MOTION WILL BE EAST AT 30 MPH. ALL OF THE MODELS SHOW THAT A WARM FRONT WILL MOVE NORTHWARD TONIGHT AND THURSDAY. HOWEVER...THEY DISAGREE SOME WHAT ON THE TIMING. THE NGM MOVES THIS FRONT THE FASTEST TO THE NORTH. MEANWHILE...THE AVN AND ETA MODELS ARE SLIGHTLY SLOWER. WITH THE ETA HAVING GREATER LOW LEVEL RESOLUTION...I WENT WITH THE ETAS MOVEMENT. .LSE...NONE. BOYNE
In the hours before
Special weather statement, May 31, 6:53 AM CDT, 4 hours 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-311800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 653 AM CDT WED MAY 31 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES... SCATTERED THUNDERSTORMS ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA WILL CONTINUE TO WEAKEN THIS MORNING. AT 645 AM...UPSTREAM ACROSS WESTERN IOWA AND MINNESOTA...ANOTHER COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE TOWARD THE AREA. THESE STORMS ARE THE RESULT OF STRONG LOW LEVEL WINDS FLOWING ACROSS A STATIONARY SURFACE FRONT. AS THE MORNING WEARS ON...THESE LOW LEVEL WINDS WILL WEAKEN CAUSING THE STORMS WEAKEN AS WELL. HOWEVER...BEFORE THIS OCCURS THESE STORMS MAY STILL POSE THE THREAT OF BECOMING SEVERE SHOULD THEY STAY TOGETHER... ARRIVING MID-MORNING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS SHOULD TRACK NORTHEASTWARD DURING THE DAY INTO WISCONSIN. THE STATIONARY SURFACE BOUNDARY IS EXPECTED TO REMAIN TO OUR SOUTH TODAY...AND GRADUALLY MOVE NORTH AS A WARM FRONT THIS AFTERNOON AND EVENING. AS THIS OCCURS...THE ATMOSPHERE WILL BECOME QUITE UNSTABLE. THUNDERSTORMS WILL DEVELOP SOUTH OF THIS BOUNDARY...WHICH BY EVENING SHOULD BE LOCATED ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTH OF THE BOUNDARY. AS EVENING ARRIVES...DEVELOPMENT OF THUNDERSTORMS WILL SHIFT NORTH OF THIS FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE MORNING...BUT MORE LIKELY THIS EVENING AND TONIGHT. STAY TUNED FOR LATER UPDATES REGARDING THE WEATHER SITUATION. KRC
Local storm report, May 31, 7:53 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
753 AM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1100 PM 5 E POSTVILLE IA 0.75 INCH HAIL
05/30/00 ALLAMAKEE REPORTED BY GENERAL PUBLIC
1215 AM SOLDIERS GROVE WI 0.75 INCH HAIL
05/31/00 CRAWFORD REPORTED BY GENERAL PUBLICLocal storm report, May 31, 8:53 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM MT STERLING WI .75 INCH HAIL
05/31/00 CRAWFORD REPORTED BY COOP OBSERVER.
0310 AM CAZENOVIA WI .75 INCH HAIL
05/31/00 RICHLAND REPORTED BY POST OFFICE AND
MAIL CARRIERS.
SHEA
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:53 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 52 min |
| May 31, 3:00 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.